I have taken 3 treatments of Botox for my migraines and am wondering if it might be causing neck, shoulder, upper chest, and arm pain that has increased since beginning the treatment. (Shoulder is the worse and prevents me be from sleeping well). Of course the new pains might not be related to the Botox at all, but I have cancelled my next treatment and will see if the new pains go away.
What kind of side effects have you experienced and what did you do?
Moderator & Contributor
Hi there- Thank you so much for writing to share what you're facing. I'm so sorry to hear you're experiencing challenges in addition to your migraine condition, no matter the cause. Have you discussed these new pains with your doctor? We always recommend checking in with your doctor when new symptoms or pains arise.
I've been taking botox injections for migraine for the last 20 years. I recently recorded a video sharing what I've learned along the way that might be of interest to you: https://migraine.com/video/20-years-of-botox. The only thing I can think of that relates to your description could have to do with muscle weakness that can occur when one area is over-injected or when muscles are adjusting to the treatment. But it shouldn't be causing the kind of pain you are describing (more weakness than active pain). Still, I think sometimes when we weaken one set of muscles, other surrounding muscles that aren't accustomed to being used can be called on to pick up the slack and get a bit sore in the process.
I have just been through the nightmare of frozen shoulder and wanted to ask if you'd ever heard of this condition. I actually made a video that touched on this recently and was surprised when one of our community members spoke about the correlation between that condition and migraine (nothing to do with botox- just the connection between migraine and shoulder issues). I saw a massage therapist who recently told me the same thing. Here is that video:https://migraine.com/video/comorbidities-burden.
Our bodies are of course interconnected and when we are tight and carrying severe pain, we tend to brace ourselves (picture fetal position) and lockdown tight - resulting in very tight musculature. Over time, this can cause its own set of challenges. Have you ever tried pursuing any kind of bodywork or therapy like massage therapy to help release tightness, pain, and soreness in your upper body? Again, I wouldn't pursue anything like this without your doctor's blessing- but it could be worth considering.
Again- grateful you wrote in to share what you are dealing with - we are here for you and thinking of you- sending support and compassion every step of the way. Warmly- Holly -migraine.com team.
Thanks for checking in.
Moderator & Contributor
Exercises for thoracic outlet AND posture improvement (left that part off). I'm on computer devices all day for years and have tendency to roll my shoulders forward.
Received Botox 18 days ago. Nasty side effects. Migraines intractable. Neck pain. Shoulder pain. Feel flu-like fever off - on. Ended up in ER. HOW LONG WILL THIS LAST!
Oh no 🙁. I'm so sorry to hear that you're having side effects from your Botox treatment. I wish I knew how long the symptoms may last. I'm sure that your Botox provider might have some insights into an expected timeline of recovery. I know that it takes some time for the body to get rid of the Botox over time. Perhaps
Warmly, - Cody (Team Member)
Thanx. Dr gave me Indocin Triptans Vicodin. Nothing lasts more than hour. Never had such a hard time stopping the pain. Don’t think I’ll get Botox again
Thank you for sharing your Botox experience with us. It's not uncommon to have flu-like symptoms after Botox. I did for my first two series of injections, but haven't had that since. Potential side effects of Botox will wear off as the toxin dissipates in our system - I'm sorry you are dealing with this.
Please be careful with Vicodin and here's why - pain relievers and/or acute migraine medications, whether over-the-counter or prescription are not the best options for migraine disease. They mask pain, not stop the migraine process which is what is optimal. We can unwittingly create another set of problems called medication overuse headache or rebound which is miserable and no one wants that. Let me share more information on this here; https://migraine.com/headache-types/medication-overuse-rebound.
I would encourage you to reach out to a doctor who is an expert in treating migraine and headache disease. General neurologists (as well as primary care doctors) may be fine doctors but have a hard time being experts in one area because they treat many conditions such as stroke, epilepsy, multiple sclerosis, Parkinson's and more. A true migraine/headache disease doctor treats migraine and headache all day, every day and have additional certification in headache medicine not all general neurologists have. Here is more information on how these doctors are different and how to find one;
Let me know what you think and we're here for you! Sending you pain free wishes, Nancy Harris Bonk, Patient Leader/Moderator Migraine.com Team